Critical Care: Fellow Case Report Poster - Critical Care II |

Torsades de Pointes Induced by Loperamide FREE TO VIEW

Apurwa Karki, MD; Sharanjit Singh, MD; Aditya Mangla, MD
Author and Funding Information

Jamaica Hospital Medical Center, Jamaica, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):243A. doi:10.1016/j.chest.2016.08.256
Text Size: A A A
Published online

SESSION TITLE: Fellow Case Report Poster - Critical Care II

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Loperamide is an anti-motility agent that acts by opiate agonism. The most common adverse effects are constipation and nausea, there are rare cases of cardiac arrhythmia reported in literature.

CASE PRESENTATION: Patient is a 46-year-old-male who was brought to the hospital after he passed out in the airport. He experienced dizziness and passed out in the lobby and had generalized tonic-clonic movement of the body with incontinence of the bladder and tongue biting. By the time EMS arrived, he was unresponsive. CPR was started, patient was attached to the monitor and 2 shocks were delivered and he was taken to the hospital where he was confused, did not have any localizing neurological deficit. He denied any chest pain and EKG done at the time revealed diffuse ST depression in the lateral leads with QT prolongation. The blood work revealed hypokalemia of 3 mEq/dl(3.5-5 mEq/dl), elevated ALT of 295U/L(21-72U/L) and AST of 319U/L(17-59U/L). Patient had a history of hypertension and OSA but was not compliant with therapy. He was a chronic smoker( ½ pack per day for 20 years) and drank alcohol 3 times a week. He did not have any history of similar episodes in self or family. He was taken to the cardiac catheterization laboratory, there was no coronary artery obstruction and the ejection fraction was normal. Patient was admitted to the telemetry where he was found to be pulseless after 4 hours, the EKG strip revealed torsades de points. He regained the pulse after 5 minutes, the repeat laboratory tests revealed low magnesium 1.2 mg/dl(1.6-2.2mg/dl). On obtaining further history, it was found that patient was taking over the counter loperamide over the last few months for diarrhea and had taken more than a bottle prior to the flight. The patient remained in the hospital over the next few days and had replacement of magnesium aggressively in the Coronary Care Unit. Patient did not have any further episodes of ventricular tachycardia and was discharged home.

DISCUSSION: Loperamide is an over the counter diarrhea remedy with action on opiate receptor. When used in a large amount, there is a concern for life threatening cardiac arrhythmia as a result of prolonged QT interval.

CONCLUSIONS: Loperamide has increased the potential for abuse because of its action on opiate receptor. Arrhythmia caused by ots abuse can is usually amenable to supportive treatment.

Reference #1: Loperamide Induced Torsades de Pointes: A Case Report and Review of the Literature. Case Rep Med. 2016;2016:4061980. Mukarram O et al.

DISCLOSURE: The following authors have nothing to disclose: Apurwa Karki, Sharanjit Singh, Aditya Mangla

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543